Alert archive / Iowa / River Flood Warnings in 2023
River Flood Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Feb 27, 2023, 7:17 PM CST for Winneshiek County, Iowa. It took effect at Feb 28, 2023, 12:00 AM CST. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2023, 7:17 PM CST (01:17 UTC)
- In effect from
- Feb 28, 2023, 12:00 AM CST
- Expired
- Feb 28, 2023, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Spillville (SPLI4). The gauge peaked at 8.60 ft at Feb 27, 2023, 8:00 PM CST.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05411600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
359
WGUS43 KARX 280117
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
717 PM CST Mon Feb 27 2023
...The National Weather Service in La Crosse WI has issued a Flood
Warning for the following rivers in Iowa...
Turkey River at Spillville affecting Winneshiek County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued Tuesday morning at 730 AM CST.
&&
IAC191-281330-
/O.NEW.KARX.FL.W.0003.230228T0600Z-230228T1800Z/
/SPLI4.1.ER.230228T0600Z.230228T0600Z.230228T0600Z.NO/
717 PM CST Mon Feb 27 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY TOMORROW
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Turkey River at Spillville.
* WHEN...From late tonight to early tomorrow afternoon.
* ADDITIONAL DETAILS...
- At 6:30 PM CST Monday the stage was 8.6 feet.
- Forecast...The river is expected to rise to a crest of 9.0
feet just after midnight tonight.
- Flood stage is 9.0 feet.
- Flood History...This crest compares to a previous crest of
9.0 feet on 06/18/1984.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192
4317 9198
$$
Skow1 follow-up statement
389
WGUS83 KARX 280344
FLSARX
Flood Statement
National Weather Service La Crosse WI
944 PM CST Mon Feb 27 2023
...The Flood Warning continues for the following rivers in Iowa...
Turkey River at Elkader affecting Clayton County.
Turkey River at Garber affecting Clayton County.
...The Flood Warning is cancelled for the following rivers in Iowa...
Turkey River at Spillville affecting Winneshiek County.
.Heavy rain will fall on a deep primed snowpack leading to the melt
increasing. Flows in rivers will increase quickly and reach critical
levels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued this evening at 1045 PM CST.
&&
IAC191-280445-
/O.CAN.KARX.FL.W.0003.230228T0600Z-230228T0344Z/
/SPLI4.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CST Mon Feb 27 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Turkey River at Spillville.
* ADDITIONAL DETAILS...
- At 9:30 PM CST Monday the stage was 8.6 feet.
- The river is cresting and is no longer expected to reach
flood stage.
- Forecast...The river is expected to fall to 3.8 feet Monday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192
4317 9198
$$
IAC043-281545-
/O.EXT.KARX.FL.W.0001.000000T0000Z-230301T2320Z/
/EKDI4.1.RS.230227T1910Z.230228T0600Z.230301T1120Z.NO/
944 PM CST Mon Feb 27 2023
...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Turkey River at Elkader.
* WHEN...Until Wednesday afternoon.
* IMPACTS...At 12.0 feet, Minor flooding occurs in areas near the
river.
* ADDITIONAL DETAILS...
- At 8:45 PM CST Monday the stage was 13.7 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 PM CST Monday was 13.8 feet.
- Forecast...The river is expected to rise to a crest of 13.8
feet just after midnight tonight. It will then fall below
flood stage early Wednesday morning.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
13.6 feet on 06/21/1993.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161
4298 9161
$$
IAC043-281545-
/O.CON.KARX.FL.W.0002.000000T0000Z-230301T1545Z/
/GRBI4.1.RS.230227T2213Z.230228T1200Z.230301T0345Z.NO/
944 PM CST Mon Feb 27 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE WEDNESDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Turkey River at Garber.
* WHEN...Until late Wednesday morning.
* IMPACTS...At 19.0 feet, County Road X3C at the south end of Garber
becomes inundated.
* ADDITIONAL DETAILS...
- At 9:15 PM CST Monday the stage was 18.3 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:15 PM CST Monday was 18.4 feet.
- Forecast...The river is expected to rise to a crest of 19.7
feet tomorrow morning. It will then fall below flood stage
late tomorrow evening.
- Flood stage is 17.0 feet.
- Flood History...This crest compares to a previous crest of
19.6 feet on 06/04/2002.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131
$$
SkowWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Feb 27, 5:49 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 27, 5:49 PM CST, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 549 PM CST Mon Feb 27 2023 .DISCUSSION...(This evening through Monday) Issued at 109 PM CST Mon Feb 27 2023 Key Messages: - Mixed Precipitation Exiting to the Northeast this Afternoon. - Rain/Snow Mix Likely Tuesday Night Into Wednesday Morning. - Deepening Surface Low Takes Aim at Upper Midwest for the Latter Half of the Week. Today's Rain & Freezing Rain: Anomalously moist air mass dropped near 1.5 inches of liquid across parts of the forecast area this morning. Evident in balloon launches this morning at the Chanhassen and Davenport forecast offices beating record PWATs. This has caused rises on local, flashier rivers, such as the Turkey and Kickapoo. Water vapor imagery and radar show pronounced dry slot that has eroded precipitation across from southwest to northeast through the late morning. Midweek Mixed Precipitation: A weak mid level wave passes the forecast area Tuesday night into Wednesday morning, with mixed precipitation impacts expected. Isentropic upglide within the warm wing perks above 15 ubar/s during the evening on the 280-290K surfaces. The RAP (27.15Z) suggests sufficient upper level ice nucleation for much of the area, while HRRR (27.12Z) and NAM 3 km (27.12Z) remove nucleation in forecast soundings and frequently flirt below the 0C isotherm. High resolution ensemble (27.12Z) FRAM guidance suggests a glaze of patchy ice from freezing rain is possible. Various deterministic guidance (27.12Z) bifurcates the 925mb 0C isotherm across the forecast area from east to west as the wave passes. Have continued with a Rain/Snow mix at the current forecast hour, but as high resolution models pick up on this passing wave, temporal and spatial specifications should be sorted. Snow Likely in Southern Parts of Forecast Area: The active pattern is expected to continue for the latter half of the week as an anomalously strong surface low deepens across the southern Plains into the Mississippi River Valley. At the current forecast hour, local impacts remain in our south with highest confidence for measurable snowfall sticking to Grant County. EPS (27.12Z) confidence (60-80%) suggests a tight gradient of greater than three inches of snow (10:1 Snow-to-liquid ratios) from the IA/IL/MO border northeast to Milwaukee. GEFS (27.12Z), lacking as tight of a gradient comparatively, paints southwest to northeast >3 inch snowfall (10:1 Snow-to-liquid ratios) increased confidence (60-90%) from southeast Iowa to Milwaukee. GEFS solution results in increased snowfall for Boscobel, with most members forecasting snowfall and 90th percentile of a couple feet. EPS similarly has most members forecasting snowfall at EPS, with 90th percentile reaching above 1 foot. Lack of consensus on mid level perturbation in 27.00z cluster analysis emphasizes effect of surface track on snowfall amounts. Increased consensus expected in future forecasts. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 548 PM CST Mon Feb 27 2023 LIFR/IFR ceilings will continue at KRST through 28.06z and then transition to VFR as the cyclonic flow aloft wanes and drier air moves into the region. The MVFR visibilities will persist through 28.03z and then become VFR. KLSE will see a brief period of rain and snow through 28.02z. It may briefly reduce visibilities to MVFR. Ceilings will remain MVFR through 28.09z and then become VFR for the same reason as listed for KRST. && .HYDROLOGY... Issued at 115 PM CST Mon Feb 27 2023 An area of low pressure passing through northern Illinois early this afternoon brought ample amounts of rainfall across parts of northeastern Iowa, southeast Minnesota, and southwest Wisconsin. Record precipitable water values were observed for 12Z RAOBs at both Chanhassen and Davenport, 0.87 and 1.19 inches, respectively. Observed rainfall amounts across northeast Iowa range from around 1 to 1.5 inches. This has led to rises in rivers, with forecasts along the Turkey River climbing into Minor Flood Stage. Smaller tributaries in NE Iowa appear to have peaked and levels are receding there. With precipitation moving out this afternoon, rivers should begin to crest and then begin to fall tonight into tomorrow morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Winter Storm Warning until 6 PM CST this evening for WIZ017-029. MN...NONE. IA...NONE. && DISCUSSION...JAR AVIATION...Boyne HYDROLOGY...JAR
Hazardous weather outlook, Feb 27, 6:12 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 612 PM CST Mon Feb 27 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-010415- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 612 PM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Local storm report, Feb 27, 2:22 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN 1 WSW WEST SALEM 43.90N 91.10W
02/27/2023 M0.01 INCH LA CROSSE WI NWS EMPLOYEE
&&
JSBLocal storm report, Feb 27, 2:57 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY RAIN EASTMAN 43.17N 91.02W
02/27/2023 E1.46 INCH CRAWFORD WI PUBLIC
&&
JSBLocal storm report, Feb 27, 5:39 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM FREEZING RAIN 2 N DORCHESTER 45.04N 90.34W
02/27/2023 M0.30 INCH TAYLOR WI BROADCAST MEDIA
&&Special weather statement, Feb 27, 5:57 PM CST, 1 hour 20 minutes before
Special Weather Statement National Weather Service La Crosse WI 557 PM CST Mon Feb 27 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-280600- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 557 PM CST Mon Feb 27 2023 ...Possible Refreeze of Wet Roads Overnight... Roads that remain wet or have standing water on them from today's rainfall may turn icy overnight as the sun set and temperatures slowly fall below freezing. These issues will be most prevalent on secondary and untreated roadways that have poor drainage. Be alert for these icy locations if driving and be prepared to slow down. KDS
Nearby
River Flood Warnings in Iowa, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.